Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 50, NWS Lincoln, IL

September 3, 2022Macon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 3, 2022, 11:18 PM CDT for Macon County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2022, 11:18 PM CDT (04:18 UTC)
Expired
Sep 4, 2022, 2:15 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Macon County, IL

The radar

The Lincoln radar (KILX), 46 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 12:00 AM CDTHEAVY RAIN 2.311 S Decatur, ILCO-OP OBSERVER STATION DECI2 DECATUR 1 SSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WGUS53 KILX 040418
FFWILX
ILC115-040715-
/O.NEW.KILX.FF.W.0050.220904T0418Z-220904T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1118 PM CDT Sat Sep 3 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Central Macon County in central Illinois...

* Until 215 AM CDT.

* At 1116 PM CDT, local law enforcement reported flash flooding 
  across the warned area. Between 1 and 2.5 inches of rain have 
  fallen. Numerous water rescues are in progress around the city.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Decatur and Harristown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3981 8905 3990 8904 3988 8890 3981 8888

FLASH FLOOD...OBSERVED

$$

37
1 follow-up statement
264 
WGUS73 KILX 040721
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
221 AM CDT Sun Sep 4 2022

ILC115-040731-
/O.EXP.KILX.FF.W.0050.000000T0000Z-220904T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon IL-
221 AM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MACON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3981 8905 3990 8904 3988 8890 3981 8888

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:59 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 3, 8:59 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
859 PM CDT Sat Sep 3 2022

.SYNOPSIS...
Issued at 218 PM CDT Sat Sep 3 2022

An upper level trough will remain over the region for several days
resulting in daily chances for showers and thunderstorms. The chance
for precip is highest south and east of the Illinois River Valley.
Temperatures will generally be seasonable this weekend and much of
the upcoming week with highs in the lower to mid 80s and overnight
lows in the lower to mid 60s.

&&

.UPDATE...
Issued at 859 PM CDT Sat Sep 3 2022

An upper level shortwave ejecting out of an upper level trough
over the Midwest is bringing scattered showers and a few
thunderstorms from the I-55 to I-57 corridors. This feature should
slowly meander northward overnight, and much of the night could
end up showery, although intensity of showers should slowly
diminish. Have made short term PoP updates to target the primary
shower areas. Otherwise, lows of mid to upper 60 look on target
tonight, and winds should be light and variable, eventually
shifting to a light northeasterly wind.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 218 PM CDT Sat Sep 3 2022

This afternoon, a couple notable features will bring a chance for
showers and thunderstorms to central Illinois through the
remainder of the weekend. First, a cold front stretches from near
Milwaukee back into north central Missouri. The front will not
move much through tonight, but scattered showers and storms are
expected in its vicinity through around midnight. Much of this
activity will stay outside (north and west) the forecast area,
but a few could glance counties in central Illinois northwest of
the Illinois River Valley. Meanwhile, an upper level low centered
near St Louis will also remain semi-stationary through the rest
of the weekend while lobes of vorticity eject northeast from this
feature resulting in scattered showers and storms. This activity
will be diurnally favored, so do expect a decrease in precip
coverage overnight, but moderate instability will build across
portions of east central and southeast Illinois again Sunday
afternoon resulting in redevelopment of showers and storms. While
deep layer shear will continue to be weak (20kt or less) greatly
limiting the severe threat, can't rule out the possibility of a
couple funnel clouds under the influence of the upper low. Nudged
temps down a few degrees for Sunday due to the expectation for
increased cloud cover through the day. 75th percentile of Grand
Ensemble MaxT is now only in the upper 70s with mean MaxT values
in the mid 70s.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 218 PM CDT Sat Sep 3 2022

Through the upcoming week, a fairly stationary and blocky upper
level pattern will persist across the country. A Rex Block will be
comprised of a strong ridge stretching from the Desert Southwest
into the Upper Midwest while an upper low meanders over portions of
the mid Mississippi Valley with troughing stretching NE into New
England. The H5 trough axis will be in place across portions of
central Illinois through most of the upcoming week with daily
precip chances favored near and south of this axis. The forecast
calls for likely (60 percent) showers and storms Monday afternoon
with daily chance/slight chance (20-40 percent) through the
remainder of the week. The highest PoPs are near the I-70 corridor
each day and dry weather is favored near and north of the
Illinois River Valley. Temperatures will continue to run near the
seasonal norms across all of central Illinois with highs in the
lower to mid 80s and overnight lows in the lower to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 652 PM CDT Sat Sep 3 2022

Scattered showers and very isolated thunderstorms possible this
evening across the central IL terminals, however thunderstorms
will be too unlikely for mention in TAFs. Although intensity of
showers may decrease overnight, there may still be some shower
coverage through the night. By 18Z, some spotty thunderstorms may
develop, but again too low in coverage for mention in TAFs at this
time. Lowering cigs will likely result in MVFR conditions by
10Z-14Z, especially from I-55 eastward. Cigs will likely rise
bringing predominantly VFR conditions by 18Z-20Z. Winds light and
variable to NE 10 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...37
Hazardous weather outlook, Sep 3, 3:04 PM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Sat Sep 3 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-042015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
304 PM CDT Sat Sep 3 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered storms are possible this evening. Severe weather is not
expected, but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered afternoon and evening thunderstorms are possible across
central Illinois Sunday through Tuesday, mainly east of the Illinois
River. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

In the hours before

Special weather statement, Sep 3, 5:59 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
559 PM CDT Sat Sep 3 2022

ILZ027-028-032330-
Knox-Stark-
559 PM CDT Sat Sep 3 2022

...Strong thunderstorms will impact portions of north central Stark
and northern Knox Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Annawan to near Woodhull. Movement was
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Wataga, Oneida and Altona.

This includes Interstate 74 between mile markers 34 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4115 8998 4114 9000 4095 9042 4114 9042
      4115 9040 4115 9000 4116 8997 4121 8987
      4123 8986 4123 8981
TIME...MOT...LOC 2257Z 331DEG 6KT 4137 8992 4114 9035

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

37
Special weather statement, Sep 3, 6:25 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
625 PM CDT Sat Sep 3 2022

ILZ027-032345-
Knox-
625 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northwestern Knox
County through 645 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodhull, or 12 miles southwest of Cambridge, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oneida and Rio around 645 PM CDT.

This includes Interstate 74 between mile markers 34 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4115 9021 4107 9018 4105 9044 4115 9044
TIME...MOT...LOC 2325Z 358DEG 6KT 4116 9035

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Sep 3, 6:43 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
643 PM CDT Sat Sep 3 2022

ILZ027-040000-
Knox-
643 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northwestern Knox
County through 700 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rio, or 10 miles north of Galesburg, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Wataga around 655 PM CDT.

This includes Interstate 74 between mile markers 34 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 9020 4091 9020 4091 9044 4115 9044
TIME...MOT...LOC 2343Z 014DEG 11KT 4110 9039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:07 PM CDTFlash Flood WarningILXMacon3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.